A scientific article in this week’s Canadian Journal of Cardiology is a scary reminder to be EXTREMELY careful before chugging a bottle of herbal medicine or popping some herbal tablets. A woman of Chinese descent bought and drank an herbal medicinal believing that it was a healthy thing for her. She believe that up until the time she lost consciousness and her heart started beating in a bizarre rhythm called bidirectional ventricular tachycardia which is something I’ve only seen with digitalis poisoning. The doctors taking care of her threw everything and the kitchen sink at her but nothing worked and finally they sucked her stomach out with a hose and her rhythm stabilized. The doctors tested her blood and found that she had been poisoned with aconitine – a naturally occurring poison found in flowers called Devil’s Helmet! Whew – scary stuff kids. There is almost no reliable data about herbal products and the industry is completely unregulated. You have absolutely no idea what you are actually taking. My advice – don’t begin taking any herbal product without checking with your doctor first.